Article first published online: 9 OCT 2008
Volume 55, Issue 4, pages 413–414, April 2000
How to Cite
Enrique, E., Cisteró-bahima, A., Alonso, R., Bravo, P., Fenollosa, A. and Torre, I. (2000), Diclofenac-induced fever. Allergy, 55: 413–414. doi: 10.1034/j.1398-9995.2000.00571.x
- Issue published online: 9 OCT 2008
- Article first published online: 9 OCT 2008
- Accepted for publication 3 January 2000
- nonallergic hypersensitivity;
N on-steroidal anti-inflammatory drugs (NSAIDs) are frequently involved in allergic and nonallergic drug reactions. Most of these adverse responses are related to inhibition of the cyclooxygenase enzyme. Diclofenac sodium is a widely used NSAID derivative of phenylacetic acid and continues to be the most commonly prescribed ( 1). Diclofenac-induced fever has been reported in patients with streptococcal myositis/fasciitis and toxic shock syndrome after intramuscular diclofenac injection ( 2). We report the case of a patient with diclofenac-induced fever who was able to tolerate other NSAIDs.
A 66-year-old white man with a personal history of polyarthralgias for 26 years, chronic hepatitis (virus C), and no personal or family history of allergy, developed an acute burning pain in the perineal region after ingestion of one tablet of Voltaren® (50 mg diclofenac). Five years later, after a new ingestion of Voltaren, he developed tiredness, headache, myalgias, sweating, chills, and fever. The patient recovered after discontinuation of treatment, and was treated with other NSAIDs (acetylsalicylic acid, niflumic acid, paracetamol, and nimesulide) without any adverse reaction. He was challenged with 50 mg of diclofenac in a single-blind, placebo-controlled study. Five hours after diclofenac administration, generalized pain and fever appeared. The patient was treated orally with 4 mg dexchlorpheniramine (Polaramine®), and the symptoms resolved in 2 h. No abnormalities were detected in laboratory blood tests, with the exception of an increase in γ-glutamyl-transpeptidase, 63 IU/l (normal values <6–28 IU/l), and eosinophil cationic protein, 57.8 μg/l (normal value <20 μg/l). Blood count was normal with 136 eosinophils/mm3. No change was observed in tryptase serum levels (7.7 and 8.9 μg/l). Skin prick test and patch test with diclofenac were negative.
Drug-induced fever consists of the appearance of fever after administration of a drug and disappearance of the fever for no justifiable reason when the drug is withdrawn, while physical examination and laboratory parameters remain within normal ranges ( 3). The pathogenicity of this entity is unknown; however, an immunologic pathogenesis is considered for several reasons: previous exposure is required, and the fever is not dose-dependent, relapses with challenges, and is accompanied occasionally by eosinophilia. Fever, however, could be the only manifestation of this entity ( 4). A desensitization treatment has been proposed in some cases with successful results ( 5). We proposed a desensitization protocol, but it was refused by the patient. To our knowledge, this is the first reported case of fever induced by diclofenac.
- 5Successful desensitization of a fever induced by mesalazine. Allergy 1999;54 Suppl 52:201., , .
The patient was able to tolerate other NSAIDs.